Alert archive / Nebraska / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 15, 2009, 10:30 AM CDT for Pawnee County, Richardson County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 10:30 AM CDT (15:30 UTC)
- Expired
- May 15, 2009, 12:34 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pawnee County, NE, Richardson County, NE
The radar
The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:11 AM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, May 15, 3:11 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 AM CDT FRI MAY 15 2009 .DISCUSSION... 00Z UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOWED A DEEPENING TROUGH OVER THE NORTHERN ROCKIES WITH SEVERAL SHORT WAVES ROLLING FROM THE CENTRAL ROCKIES INTO THE PLAINS. ONE WAVE WAS OVERHEAD THIS MORNING...HELPING TO SPARK HIGH BASED CONVECTION ACROSS OUR EASTERN CWA. MORE STORMS WERE FIRING ACROSS EASTERN KANSAS WHERE 850 DEW POINTS AROUND 12C WERE ADVECTING NORTH...AND THOSE STORMS HAVE BEEN TRACKING ACROSS OUR SOUTHEAST CWA THIS MORNING. WITH APPROACHING UPPER TROUGH AND RIPPLES OF ENERGY PRECEDING ITS ARRIVAL...EXPECT CONTINUED DEVELOPMENT DURING THE MORNING AS THETA-E ADVECTION IS MAINTAINED. SPC MESOSCALE ANALYSIS PAGE SHOWS MOST UNSTABLE CAPES TOPPING 1000 J/KG SPREADING INTO OUR SOUTHERN CWA ALONG WITH 50KT OF 0-6KM BULK SHEAR. COULD SEE SOME ISOLATED SEVERE STORMS WITH LARGE HAIL BEFORE DAYBREAK WITH THIS ACTIVITY...BUT LATEST RADAR LOOPS SUGGEST ONLY OUR FAR SOUTHEAST WOULD BE AFFECTED. A SECOND ROUND OF STORMS WILL LIKELY DEVELOP THIS AFTERNOON AS STRONG COLD FRONT ROLLS THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. CONTINUED WARM/MOIST ADVECTION AHEAD OF THE FRONT WILL MAINTAIN INSTABILITY ACROSS THE CWA IN THE NEIGHBORHOOD OF 800-1500 J/KG OF CAPE. LACK OF SIGNIFICANT SURFACE WARMING DUE TO ABUNDANT CLOUD COVER MAY LIMIT SEVERE POTENTIAL...BUT CONVERGENCE ALONG FRONTAL ZONE SHOULD BE SUFFICIENT TO GET STORMS FIRING BY EARLY TO MID AFTERNOON. AND STEEP MID LEVEL LAPSE RATES WITH APPROACH OF UPPER TROUGH SUGGESTS POTENTIAL FOR LARGE HAIL WILL BE A THREAT IN THE STRONGER STORMS IN OUR CWA. BETTER MOISTURE AND THUS INSTABILITY WILL REMAIN JUST SOUTH OF OUR AREA...ESPECIALLY AT THE TIME OF MAX AFTERNOON HEATING COINCIDING WITH FRONT ARRIVAL. WILL KEEP FAIRLY HIGH POPS IN THE AFTERNOON FOR THE SOUTHEAST HALF OF THE CWA WHERE FRONT WILL BE MARCHING THROUGH...WITH ONLY A SLIGHT CHANCE FOR LINGERING STORMS IN THE FAR SOUTHEAST DURING THE EARLY EVENING. COOLER/DRIER AIR AND CLEARING SKIES WILL SPILL SOUTH BEHIND COLD FRONT TONIGHT...WITH HIGH PRESSURE SETTLING OVER THE AREA SATURDAY INTO SATURDAY NIGHT. RELATIVELY COOL CONDITIONS SATURDAY WITH HIGHS STRUGGLING INTO THE 60S WILL BE FOLLOWED BY CLEAR AND COLD CONDITIONS SATURDAY NIGHT. THERE IS SOME CONCERN FOR PATCHY FROST...ESPECIALLY ACROSS THE NORTH...UNDER A LIGHT WIND AND CLEAR SKY REGIME. HOWEVER NAM/GFS ARE SUGGESTING A BAND OF MID LEVEL WARM ADVECTION CLOUDS WILL SPREAD EAST ACROSS THE NORTHERN CWA AFTER MIDNIGHT...WHICH MAY HELP KEEP TEMPS CLOSER TO 40. A WARMING TREND STILL LOOKS ON TRACK FOR THE WEEK AHEAD AS MID LEVEL RIDGING TRIES TO BUILD INTO THE REGION. HOWEVER 00Z GFS AND ECMWF POINT TO A WEAK FRONTAL BOUNDARY DRIFTING INTO THE CWA ON TUESDAY WHICH MAY HOLD TEMPS DOWN A BIT THEN...AND COULD BRING SOME SHOWERS/STORM. OTHERWISE DRY WEATHER THROUGH AT LEAST WEDNESDAY IS EXPECTED UNDER RIDGE INFLUENCE. RIDGE THEN SHIFTS EAST THURSDAY AS DEEPENING TROUGH BEGINS TO DROP INTO THE PLAINS AND ANOTHER COLD FRONT PUSHES SOUTH OF THE CWA. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 16/12Z. LOCAL PROFILERS AND WSR-88D VWP/S SHOWING A BIT STRONGER LOW LEVEL WINDS AT 925MB FROM 40 TO 50 KTS. THESE LOW LEVEL WINDS ARE EXPECTED TO REMAIN STRONG THRU EARLY MORNING...THUS HAVE ADDED LLWS TO THE TAFS. STRONG ISENTROPIC LIFT AND THE SURGE OF DEEPER MOISTURE IS CONTRIBUTING TO THUNDERSTORMS ON THE LEADING EDGE OF THE LOW LEVEL JET. SHRA/TSRA EXPECTED TO INCREASE THIS MORNING IN COVERAGE WITH KOMA/KLNK ON THE NORTHERN EDGE OF THE AREA OF TSRA AND SHRA FOR KOFK WITH THE APPROACH OF A MID LEVEL TROF. VFR CIGS/VSBYS WILL BECOME MVFR AND LOCALLY IFR WITH ANY STRONGER TSRA. ALTHOUGH THE BULK OF THE PRECIPITATION SHOULD SHIFT EAST THIS AFTERNOON...LINGERING THETA-E ADVECTION AND MOISTURE WITH THE H85 FNT COULD RESULT IN SOME ADDITIONAL RE-DEVELOPMENT. MEANWHILE...A CDFNT IN WRN NEB IS FORECAST PUSH INTO THE KOFK AREA AROUND 18Z AND THE KOMA/KLNK SITES AROUND 21Z. SHOULD SEE INCREASING NW WINDS OF 10 TO 20KT WITH IMPROVING CIGS TO VFR BEHIND THE FNT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN/ZAPOTOCNY
Hazardous weather outlook, May 15, 4:16 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 416 AM CDT FRI MAY 15 2009 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-152330- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- BUTLER- 416 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE MORNING. THEN MORE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AS A COLD FRONT SWINGS THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED...BUT SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL. THE STORMS SHOULD EXIT THE AREA BY LATE AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FROST IS POSSIBLE IN PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA LATE SATURDAY NIGHT INTO SUNDAY MORNING. AN UNSEASONABLY COOL HIGH PRESSURE SYSTEM WILL SETTLE INTO THE REGION BRINGING CLEAR SKIES AND LIGHT WINDS...ALLOWING TEMPERATURES TO POSSIBLY DROP INTO THE MID AND UPPER 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-152330- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-SAUNDERS-DOUGLAS- SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- 416 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE MORNING MAY PRODUCE SMALL HAIL...ESPECIALLY ACROSS FAR SOUTHEAST NEBRASKA. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS A COLD FRONT SWEEPS THROUGH THE AREA. INSTABILITY AND SHEAR WILL BE MODERATE AT BEST...BUT A FEW STORMS COULD PRODUCE LARGE HAIL...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE THREAT FOR THUNDERSTORMS WILL END EARLY THIS EVENING AS THE COLD FRONT MOVES SOUTHEAST OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. DERGAN
In the hours before
Local storm report, May 15, 8:32 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL FAIRBURY 40.14N 97.18W
05/15/2009 E0.75 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:44 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 31 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 52 min |
| May 15, 9:40 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 16 min |
| May 15, 10:01 AM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 44 min |
| May 15, 10:43 AM CDT | Severe Thunderstorm Warning | OAX | Richardson | 37 min |
| May 15, 4:12 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 26 min |
Nearby
Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.